Dry Cough Caused by Lisinopril and Other ACE Inhibitors

Zestril (lisinopril) and other angiotensin-converting enzyme (ACE) inhibitors are often preferred over other options for the treatment of hypertension. But that doesn't mean lisinopril and drugs in the same class—Capoten (captopril) and Vasotec (enalapril), for example—aren't without side effects. One notable one is an annoying, persistent, dry cough.

A little over one-third of lisinopril users experience cough as a side effect. And though cough results from the very mechanism of action that makes lisinopril and similar drugs effective for their purpose, it's important to know when to speak to your doctor about it—and when switching to another type of medication may be advised.

How ACE Inhibitors Trigger Cough

ACE inhibitors block the angiotensin-converting enzyme, which converts angiotensin I to angiotensin II—a peptide hormone that causes vasoconstriction, or narrowing of the blood vessels. By blocking this necessary step in the renin-angiotensin system, ACE inhibitors are able to decrease blood pressure.

While researchers don't fully understand why ACE inhibitors cause a cough in certain patients, the generally accepted mechanism is as follows:

Bradykinin is a peptide that acts as a vasodilator, meaning that it widens blood vessels. Bradykinin normally has a short half-life, as it is degraded by the angiotensin-converting enzyme.

Given that ACE inhibitors hinder that enzyme, bradykinin's activity and concentration can increase when a person takes lisinopril or a like drug. Excess bradykinin can accumulate in the upper and lower respiratory tracts and trigger a cough.

Bradykinins also stimulate prostaglandins, compounds involved in the immune response, which may increase inflammation in the area.

It's impossible to predict when an ACE inhibitor-related cough will develop. It can begin hours after the first dose, or after months of taking the drug.

Who It Affects

As many as 35% of users develop the cough side effect of taking an ACE inhibitor like lisinopril, which means the majority of users tolerate the drug well. But researchers haven't yet been able to determine why only some ACE inhibitor uses experience this side effect.

While no definitive answers yet exist, the following factors may contribute to development of dry cough with use of these drugs:

  • Women tend to have higher incidence.
  • Being a non-smoker
  • Bronchial hyperreactivity (BHR)
  • History of asthma
  • Cough reflex sensitivity

Researchers generally accept that one of these factors alone is not enough to produce an ACE inhibitor-related cough. A combination of two or more is needed.

What to Do

A cough caused by ACE inhibitors requires no treatment other than discontinuation of the drug. That said, you should never stop taking lisinopril or any other ACE inhibitor without consulting with your doctor.

Treating the cough itself may not be successful. Cough medicines aren't effective against an ACE inhibitor-related cough, though it is possible the cough could improve on its own.

Older research has shown that taking an iron supplement may help reduce ACE inhibitor-related dry cough, but there is no definitive proof of its effectiveness.

If you happen to try a cough remedy and find some relief from using it, your cough likely has another cause that may need evaluation.

Switching Your Medication

ACE inhibitors like lisinopril are used to treat hypertension and are particularly effective in people with chronic kidney disease and heart failure. These drugs are also used in the treatment of stroke, heart attack, heart failure, and to prevent future cardiovascular events.

These are serious health concerns, and their proper management is essential. As such, if you are experiencing an ACE inhibitor-related cough, the pros of changing to a different drug need to be carefully weighed against the cons.

Ask yourself:

  • Does the cough significantly interrupt/keep you from certain activities?
  • How badly (if at all) does it affect your sleep?

Discuss these points with your physician. If it is determined that the cough is more of an annoyance than a major disruption, staying on your ACE inhibitor may be advised.

Angiotensin II receptor blockers (ARBs) are equally effective against hypertension, and your doctor may consider switching you to one if a change seems warranted. Some research has shown ARBs to be better tolerated than ACE inhibitors. It may be a simple matter of working with your doctor to find the right one.

If your doctor discontinues your ACE inhibitor use, the drug should be out of your system within a day. Note, however, that the cough may persist for up to a month.

A Word From Verywell

While taking ACE inhibitors, make sure to regularly monitor your blood pressure, follow-up with your physician, and contact them if you experience any adverse side effects—cough or otherwise.

Was this page helpful?
Article Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Yılmaz İ. Angiotensin-Converting Enzyme Inhibitors Induce CoughTurk Thorac J. 2019;20(1):36–42. doi:10.5152/TurkThoracJ.2018.18014

  2. National Health Service. Lisinopril. Updated December 13, 2018.

  3. Spurgeon D. Iron supplement may reduce cough linked with ACE inhibitorsBMJ. 2001;323(7310):418.

  4. Messerli FH, Bangalore S, Bavishi C, Rimoldi SF. Angiotensin-Converting Enzyme Inhibitors in Hypertension: To Use or Not to Use?. J Am Coll Cardiol. 2018;71(13):1474-1482. doi:10.1016/j.jacc.2018.01.058

Related Articles